Wyoming, 2023High Wind in Wyoming, January 3 to 4, 2023
January 3 to 4, 2023 · NWS CYS · 4 events in 4 counties and zones
Strong winds were observed across the wind prone areas of southeast Wyoming 3-4 January 2023.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds were observed across the wind prone areas of southeast Wyoming 3-4 January 2023.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 3, 7:08 PM MST, 2 hours 14 minutes earlier.
Area forecast discussion, Jan 3, 7:08 PM MST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
708 PM MST Tue Jan 3 2023
.UPDATE...
Issued at 705 PM MST Tue Jan 3 2023
Made a quick update this evening to add fog to areas along and
north of the North Platte River valley tonight. Expect the fog to
lift near the Douglas and Torrington areas around midnight due to
increasing winds. Fog may develop further south, but expect winds
to increase earlier tonight to limit low visibility. Updates have
been sent.
&&
.SHORT TERM...(This evening through Wednesday night)
Issued at 258 PM MST Tue Jan 3 2023
Cold temperatures and snow covered yards are the present
conditions for the majority of our cwa as the large, slow-moving
upper level system responsible for our most recent winter weather
pushes to the east. Temperatures in the teens and 20s remain
across the region through the mid-afternoon hours. Wind gusts have
begun to increase across the wind prone and mountain gap areas
into the 30-45mph range through 22Z. Regions that have had some of
the higher snowfall totals through the past couple days are also
beginning to report BLSN as part of its weather observation.
As we transition to the evening and overnight period, stronger
winds aloft combined with increasing surface pressure gradients,
and downward subsidence momentum transport realized by computed
omega fields will result in stronger wind gusts. This is
especially true for the mountain gap and wind prone corridors.
Wind gusts of 60-70mph in the higher terrain combined with recent
snowfall will create near blizzard conditions at times. Went ahead
and upgraded the High Wind Watch to a High Wind Warning for the
eastern Platte County and Central Laramie County zones. The best
timeline for stronger wind gusts in these aforementioned areas
that were upgraded will be between 6Z-15Z Wednesday. Wind gusts
up to 60mph will be possible, creating blowing snow risks for
several areas of the public.
Daytime highs on Wednesday will be in the 20s and 30s for the high
plains/lower terrain as upper level ridging begins to propagate
towards the region. With this upper level shift, it will bring
northwest flow aloft, and create the potential for snow showers
across the mountains. Accumulations will be minimal with 1 to 4
inches being the net result. The strong winds will continue
across the higher terrain, and Interstate 80 corridor. Wind gusts
in excess of 60-70mph are anticipated, which will again create a
BLSN hazard. Clearing skies for a majority of the region will
create slightly below normal overnight lows for Wednesday night
into early Thursday. The recent snowfall will allow for additional
radiational cooling. Have gone with a conservative forecast for
overnight lows in the single digits to teens, but wouldn't be
surprised to see a few observations in the negative single digits
by early Thursday morning.
.LONG TERM...(Thursday through Tuesday)
Issued at 258 PM MST Tue Jan 3 2023
Overview: Long term forecast period looks predominately uneventful,
with weak shortwaves progged to bring low end chances for light
mountain snow by the weekend. Temperatures are expected to rebound
to above normals which will help melt the remaining snowpack across
the region. With passing shortwaves skirting across northern Wyoming,
there is always the risk for some elevated to high winds to develop
across the wind prone areas, but parameters look weak so high winds
are not expected at this time.
Overall, models are keen on keeping this ridge/weak shortwave
pattern through the long term forecast period. Most of the GEFS and
EC ensemble members have aligned in keeping this very benign
weather pattern in place for all of SE Wyoming and the Nebraska
Panhandle as well. Areas outside of the mountains will experience
increasing clouds with the shortwave passages with little moderation
in daytime temperatures with temperatures holding in the upper 30s
to mid 40s east of the Laramie Range and in the low 30s across
portions of Albany and Carbon counties.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 451 PM MST Tue Jan 3 2023
Western Nebraska Terminals: Quiet, calm conditions expected this
evening with light winds and low to mid level clouds. Low stratus
and BR possible at KCDR later tonight and through the early morning
hours. Winds will pick up tomorrow afternoon with gusts up to 30 kts
possible at some terminals. Areas of blowing and drifting snow will
be possible which could lead to reduced visibility.
Southeast Wyoming Terminals: A few lingering snow showers around
KRWL this evening, but expect these to clear out quickly. Gusty
winds with gusts over 30 kts will persist throughout the overnight
and through the day tomorrow. Expect BLSN and reduced visibility at
times. Low to mid-level clouds expected at KLAR and KCYS overnight.
Winds will pick up later tonight with gusts over 30 kts possible.
Strong winds continue through the day tomorrow.
&&
.FIRE WEATHER...
Issued at 258 PM MST Tue Jan 3 2023
Fire weather concerns will remain at a minimum the next several
days as snowfall and colder temperatures remain across the region.
Gusty winds will be present for some of the FWZs tonight through
early Thursday, but fuels should remain as a NO for the near
future.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 5 AM MST Thursday for WYZ103>106-
109-110-116-117.
High Wind Warning until 5 AM MST Thursday for WYZ106-110-116-117.
High Wind Warning from 11 PM this evening to 5 PM MST Wednesday
for WYZ107-118.
NE...None.
&&
UPDATE...TJT
SHORT TERM...BW
LONG TERM...AW
AVIATION...SF
FIRE WEATHER...BWHazardous weather outlook, Jan 3, 3:44 PM MST, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
344 PM MST Tue Jan 3 2023
NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-119-042245-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-Goshen County-
East Laramie County-
344 PM MST Tue Jan 3 2023
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Wind gusts of 25-40mph are expected at times on Wednesday. This
combined with recent snowfall will create blowing snow and
visibility reductions.
.Spotter information statement...
Spotter activation will not be needed.
WYZ103-106-110-112-114-116-117-042245-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-Sierra Madre Range-Snowy Range-
South Laramie Range-South Laramie Range Foothills-
344 PM MST Tue Jan 3 2023
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Winds are expected to increase out of the west this afternoon into
the overnight period. Blowing snow may result in very low
visibilities at times less than one mile.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Strong winds in excess of 60-70mph are forecast for Wednesday.
Please see the latest High Wind Warning Statement for further
details. Blowing snow will create visibility reductions of less
than one mile at times.
.Spotter information statement...
Spotter activation will not be needed.
WYZ104-105-109-111-113-115-042245-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-
344 PM MST Tue Jan 3 2023
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Westerly winds will increase late this evening and overnight.
Blowing snow is possible with visibilities below 2 miles and
drifting snow on area roadways. Please see the latest Winter
Weather Advisory for further details.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Westerly winds of 30-40mph at times on Wednesday will create
reduced visibilities from blowing and drifting snow. Please
see the latest Winter Weather Advisory for further details.
.Spotter information statement...
Spotter activation will not be needed.
WYZ107-118-042245-
East Platte County-Central Laramie County-
344 PM MST Tue Jan 3 2023
This hazardous weather outlook is for portions of southeast
Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Westerly winds are expected to increase late this evening and
overnight. Wind gusts in excess of 50-60mph are expected, which
will create visibility reductions, with possible blowing and
drifting snow.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Westerly winds are expected to remain elevated on Wednesday, with
periodic wind gusts of 50-60mph at times. Winds should subside by
late Wednesday evening.
.Spotter information statement...
Spotter activation will not be needed.
BW
In the hours before
Local storm report, Jan 3, 5:26 PM MST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
526 PM MST TUE JAN 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HEAVY SNOW 3 E AGATE 42.41N 103.72W
01/03/2023 M6.3 INCH SIOUX NE CO-OP OBSERVER
&&Local storm report, Jan 3, 9:10 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
910 PM MST TUE JAN 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HEAVY SNOW 12 NE CHADRON 42.95N 102.83W
01/03/2023 M6.2 INCH DAWES NE PUBLIC
RECEIVED STORM TOTAL REPORT VIA SOCIAL MEDIA OF 6.25
INCHES 12 MILES NE OF CHADRON, NE.
&&
SHELBY.FULLERHigh Wind, North Snowy Range Foothills
- When
- January 3, 9:22 PM MST to January 4, 7:22 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Arlington WYDOT site on Interstate 80 reported peak wind gusts. Several other WYDOT sites in the area reported wind gusts in excess of 58 mph during this extended time as well.
High Wind, South Laramie Range Foothills
- When
- January 4, 12:49 AM MST to 3:14 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
WYDOT sensor at mile marker 353 on Interstate 80 reported peak wind gust.
High Wind, South Laramie Range
- When
- January 4, 12:56 AM MST to 7:58 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Union Pacific Railroad site SHERWS 2 miles west northwest of Buford reported peak wind gust. Numerous WYDOT sites reported wind gusts in excess of 58 mph during this time.
High Wind, Central Laramie Range and Southwest Platte County
- When
- January 4, 2:40 AM MST to 4:10 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Bordeaux WYDOT site reported peak wind gusts during this time.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Snow in California, January 3 to 6, 20232 deaths · $50,000 · 52 kt wind · 42 events
- Tornado and Flash Flooding in Mississippi, January 3, 2023$378,000 · EF1 · 28 events
- Tornadoes and Flash Flooding in Alabama, January 3 to 4, 20231 injured · EF2 · 20 events
- Tornadoes and Flash Flooding in Georgia, January 3 to 4, 20231 injured · $30,000 · EF1 · 36 events
- Tornado and Flooding in Alabama, January 3, 2023$36,000 · EF1 · 16 events
- Hail and Damaging Winds in Tennessee, January 3 to 4, 2023$60,000 · 1 in hail · 7 events
- Flash Flooding and Flooding in Kentucky, January 3, 2023$40,000 · 15 events
- Tornadoes and Hail in Illinois, January 3, 2023EF1 · 12 events
- Flash Flooding and Damaging Winds in Kentucky, January 3, 202351 kt wind · 33 events
- Winter Storm in Minnesota, January 3 to 4, 202330 events
- Flash Flood and Flooding in Ohio, January 3, 2023$18,000 · 15 events
- Tornado and Hail in Illinois, January 3, 2023EF1 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1066370, 1066375, 1066374, 1066373.